Alert archive / Indiana / River Flood Warnings in 2020

River Flood Warning 180, NWS Indianapolis, IN

May 18, 2020Clinton County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this river flood warning at May 18, 2020, 7:33 PM EDT for Clinton County, Tippecanoe County, Indiana. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
May 18, 2020, 7:33 PM EDT (23:33 UTC)
Expired
Jun 8, 2020, 7:33 PM EDT
In force
21 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Clinton County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 79 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fork Wildcat Creek near Lafayette (SFWI3).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03334500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at May 18, 6:50 PM EDT, 43 minutes earlier.

Area forecast discussion, May 18, 6:50 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
650 PM EDT Mon May 18 2020

.UPDATE...
The AVIATION and NEAR TERM sections have been updated below.

&&

.SYNOPSIS...
Issued at 125 PM EDT Mon May 18 2020

Low pressure over NW Illinois is expected to sag south across
Indiana to Kentucky tonight and linger in the Ohio Valley through
Thursday Night. This will result in cloudy skies for much of this
week along with occasional light rain showers...particularly in
the afternoon and evening.

The Low pressure system is expected to exit the area this
weekend...allowing warmer...more humid and summer-like air to
arrive in Central Indiana.

&&

.NEAR TERM /Tonight/...
ssued at 650 PM EDT Mon May 18 2020

Added small PoPs to far southwestern parts per radar trends, High
Resolution Rapid Refresh and to match better adjacent offices.

Previous discussion follows...

Issued at 125 PM EDT Mon May 18 2020

Surface analysis early this afternoon shows low pressure in place
across NE Illinois...with cyclonic surface flow across Indiana.
GOES16 shows the warm and moist conveyor belt of inflow to the
system over eastern Indiana and Ohio...slowly making progress
east. Radar shows showers across the area mainly contained to
areas beneath this warm and moist flow.

Models suggest the low pressure system will drift across Indiana
tonight...settling across Kentucky on Tuesday Morning. Forecast
soundings and time height show plenty of lower level moisture
arriving with this system...albeit with weak lift. This is a
classic recipe for cloudy skies and drizzle or very light rain as
the upper low lingers in the area. Thus will include some low chc
pops for light precip tonight as the low slides through the area.
Given our expected clouds and light precip...will trend lows at
or above the NBM.

Regarding the Flash flood watch...it will remain in place...but as
the low slides east...the moist inflow to the system will also
shift east toward Ohio. Thus threat for Heavy rains will be
diminishing overnight.

&&

.SHORT TERM /Tuesday through Thursday/...

Issued at 125 PM EDT Mon May 18 2020

GFS and NAM continue to suggest the upper low is expected to
meander to the Tennessee Valley by Wednesday before retrograding
Northwest back to Indiana through Thursday. This is typical
behavior of a cut-off low. As the low sags southward of Indiana on
Tuesday...inflow to the system becomes more southeasterly...with
a fetch from the Atlantic. Time heights and Forecast soundings
show deeper moisture and lift arriving by late Tuesday and
Wednesday Evening with pwats near 1.50 inches. Thus best chances
for rain will persist on Tuesday night into Wednesday as this
moist flow returns aloft. Here will trend pops at or above the NBM
blends given the ample moisture in place. Given the expected rain
will trend highs on Tuesday and Wednesday at or below the NBM and
lows Tuesdays day night at or above the NBM.

On Wednesday night and Thursday the upper low is then suggested to
begin its retrograde to the northwest. This result will shift the
warm and moist Atlantic inflow northeast of Indiana through
Thursday. Cyclonic flow and plentiful lower level moisture will
remain across the area on Wednesday night and Thursday...and
Forecast soundings once again show attainable convective
temperatures on Thursday along with pwats over 1 inch and a
relatively moist column. Thus with weak forcing overnight...light
rain/drizzle cannot be ruled out...and then on Thursday showery
precip cannot be ruled out given the moisture and daytime
heating. Thus will continue some pops for light precip both
Wednesday Night and Thursday.

&&

.LONG TERM /Thursday Night through Monday/...
Issued at 220 PM EDT Mon May 18 2020

Ensembles suggest an upper low that will be meandering around the
Ohio and Tennessee Valleys through the short term, will get
kicked off to the east by Friday night as another trough moves
through the Great Lakes this weekend.

Decided to keep some PoPs going through Sunday to cover these
systems. At this time, the ensembles are suggesting the better
precipitation threat may be with the weekend system.

By early next week, the ensemble solutions start to diverge on the
speed regarding the next trough that may be moving into the Plains
by that time, and whether a part of it will cutoff over the
southern Plains. If things trend towards the slower and more
cutoff solutions, conditions may be dry by next Monday. At this
time, the ensembles overall are rather bullish on precipitation
chances extending into next Monday. Will go with some PoPs for
Monday as well, and keep an eye on the trends.

&&

.AVIATION /Discussion for the 190000Z TAF Issuance/...
Issued at 650 PM EDT Mon May 18 2020

Radar and High Resolution Rapid Refresh suggest shower coverage will
be limited this evening but then increase after 06z Tuesday.
Meanwhile, the GFS LAMP suggests VFR conditions will deteriorate to
MVFR and worse after 06z. The SREF also does but is a bit slower.

Winds will be light and variable tonight and east 10 to 15 knots
with gusts to 25 knots after 17z Tuesday at KIND and KLAF. Winds at
KBMG and KHUF will be less then 10 knots from the northeast and
north respectively.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday afternoon for INZ041-042-049-
056-057-064-065-071-072.

&&

SYNOPSIS...Puma
NEAR TERM...Puma/MK
SHORT TERM...Puma
LONG TERM....JAS
AVIATION...MK
Hazardous weather outlook, May 18, 5:53 PM EDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
553 PM EDT Mon May 18 2020

INZ021-028>031-035>040-043>048-051>055-060>063-067>070-192200-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Vermillion-Parke-Putnam-Hendricks-Marion-
Hancock-Vigo-Clay-Owen-Morgan-Johnson-Sullivan-Greene-Monroe-Brown-
Knox-Daviess-Martin-Lawrence-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Clinton, Newport, Rockville,
Greencastle, Plainfield, Brownsburg, Danville, Indianapolis,
Greenfield, Cumberland, Terre Haute, Brazil, Clay City, Spencer,
Martinsville, Mooresville, Greenwood, Franklin, Sullivan, Linton,
Bloomfield, Bloomington, Nashville, Vincennes, Washington,
Loogootee, Shoals, Bedford, and Mitchell
553 PM EDT Mon May 18 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Showers with isolated thunderstorm are possible tonight into
tomorrow. Heavy rainfall is possible.

Hazards: Heavy rainfall, lightning.

Timing: Lightning possible through 8 pm. Heavy rain threat overnight
into tomorrow

Discussion: A slow moving low pressure system will keep off and on
rain showers over central Indiana tonight. The slow movement of the
low combined with a steady flow of moisture from the Gulf of Mexico
will allow for heavy rain to develop and move over the same areas,
especially across eastern portions of central Indiana.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: There are small chances for thunderstorms on Tuesday, and
then every afternoon from Thursday through Sunday.

Discussion: A slow moving low pressure system will keep off and on
chances for showers in the forecast through the week. Instability
could be available during the afternoons for a few embedded
thunderstorms. More heat and moisture will be available for the
weekend to bring additional thunderstorms chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.STORM MOTION STATEMENT...

The expected storm motion today is from the southwest around 25 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ041-042-049-056-057-064-065-071-072-192200-
Delaware-Randolph-Henry-Shelby-Rush-Bartholomew-Decatur-Jackson-
Jennings-
Including the cities of Muncie, Winchester, New Castle, Shelbyville,
Rushville, Columbus, Greensburg, Seymour, Brownstown,
and North Vernon
553 PM EDT Mon May 18 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are possible today and early tonight. Heavy
rainfall is expected.

Hazards: Heavy rainfall leading to flash flooding, lightning.

Timing: Lightning possible through 10 pm. Heavy rain threat
overnight into tomorrow morning.

Discussion: A slow moving low pressure system will keep rain showers
over eastern portions of central Indiana tonight. The slow movement
of the low combined with a steady flow of moisture from the Gulf of
Mexico will allow for heavy rain to develop and move over the same
areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: There are small chances for thunderstorms on Tuesday, and
then every afternoon from Thursday through Sunday.

Discussion: A slow moving low pressure system will keep off and on
chances for showers in the forecast through the week, and could
continue to produce heavy rainfall into Tuesday morning. Instability
could be available during the afternoons for a few embedded
thunderstorms. More heat and moisture will be available for the
weekend to bring additional thunderstorms chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.STORM MOTION STATEMENT...

The expected storm motion today is from the southwest around 25 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:30 PM EDTSpecial Weather StatementINDHendricks, Owen, Putnam45 min
May 18, 4:33 AM EDTRiver Flood WarningINDClay, Greene43 hr
May 18, 7:43 AM EDTRiver Flood WarningINDGreene, Monroe, Owen3 days
May 18, 7:43 AM EDTRiver Flood WarningINDDaviess, Greene, Knox6 days
May 18, 7:43 AM EDTRiver Flood WarningINDDaviess, Greene, Knox5 days
May 18, 7:43 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike7 days
May 18, 7:43 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike8 days
May 18, 7:43 AM EDTRiver Flood WarningINDGibson, Knox9 days
May 18, 11:53 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren6 days
May 18, 11:53 AM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren9 days
May 18, 11:53 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo9 days
May 18, 11:53 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo21 days
May 18, 11:53 AM EDTRiver Flood WarningINDSullivan, Vigo8 days
May 18, 11:53 AM EDTRiver Flood WarningINDKnox, Sullivan21 days
May 18, 11:53 AM EDTRiver Flood WarningINDKnox, Sullivan21 days
May 18, 11:53 AM EDTRiver Flood WarningINDKnox6 days
May 18, 11:53 AM EDTRiver Flood WarningINDGibson, Knox, Posey8 days
May 18, 11:53 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen5 days
May 18, 11:53 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen5 days
May 18, 11:53 AM EDTRiver Flood WarningINDTippecanoe4 days
May 18, 7:24 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington4 days
May 18, 7:24 PM EDTRiver Flood WarningINDHamilton, Madison68 hr
May 18, 7:24 PM EDTRiver Flood WarningINDMarion, Morgan3 days
May 18, 7:33 PM EDTRiver Flood WarningINDJohnson21 days

Nearby

River Flood Warnings in Indiana, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.